Texas, 2025Tornado and Flash Flood in Texas, April 29 to 30, 2025
April 29 to 30, 2025 · NWS MAF · 15 events in 7 counties and zones
A cold front draped across portions of north and west Texas into Southeast New Mexico, with a dryline extending south to the Stockton Plateau, would be the focus for strong to severe thunderstorms as a trough approached the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front draped across portions of north and west Texas into Southeast New Mexico, with a dryline extending south to the Stockton Plateau, would be the focus for strong to severe thunderstorms as a trough approached the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 12:09 PM CST, 17 minutes earlier. Its key messages:
- Updated at 104 PM CDT Tue Apr 29 2025
- A moderate to high (40%-80%) chance of thunderstorms is expected this evening and into the overnight mainly east of the Pecos River. Some storms may become severe, with the primary threats being large to very large hail, damaging winds, and a tornado or two. The greatest potential for severe storm development will be over the northern and eastern Permian Basin.
- A couple of cold fronts will bring cooler temperatures to the area by the end of the week.
- Another storm system makes its way to our region through the course of the weekend, bringing daily rain chances along with it. Currently, it is too soon to know details about severe weather potential with this system.
Area forecast discussion, Apr 29, 12:09 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
109 PM CDT Tue Apr 29 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 104 PM CDT Tue Apr 29 2025
- A moderate to high (40%-80%) chance of thunderstorms is expected
this evening and into the overnight mainly east of the Pecos
River. Some storms may become severe, with the primary threats
being large to very large hail, damaging winds, and a tornado or
two. The greatest potential for severe storm development will
be over the northern and eastern Permian Basin.
- A couple of cold fronts will bring cooler temperatures to the
area by the end of the week.
- Another storm system makes its way to our region through the
course of the weekend, bringing daily rain chances along with
it. Currently, it is too soon to know details about severe
weather potential with this system.
&&
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 259 AM CDT Tue Apr 29 2025
A longwave, upper-level trough is currently meandering over the
Desert Southwest, allowing for the persistent flow of moisture
aloft. The dryline has retreated back near the TX/NM state line,
triggering storm activity that has now drifted north of our region
as it did so. All the while, a cold front is dropping down into
the Texas Panhandle and is expected to stall somewhere north of
our region by this afternoon before gradually sagging southward.
These features will be the focus for another round of storm
development. As per the SPC, large to very large hail, damaging
winds, and a tornado or two will be the primary threats with any
severe storms that develop. Similar to Monday, the dryline is
expected to span from just west of the TX/NM border down toward
the Big Bend by late this afternoon/evening. Short range models
show a few diurnally driven storms forming near the dryline, but
the majority of the action will be in centered over the Permian
Basin, closer to the frontal boundary. This is where the SPC has
highlighted under an enhanced risk category, as this area will
have sufficient moisture, instability, and deep-layer shear
provided by a low- level jet and the upper-level trough to support
supercell organization. PoPs this afternoon range from 20% over
the Trans Pecos and western Permian Basin, to 50% in the
northeastern Permian Basin. By the evening, 20% PoPs spread west
near the mountains and range from 40%-80% in the Permian Basin,
again, the highest chances lie over the northeastern portion of
the Basin. During the evening and into the overnight is when we
are expecting the bulk of the storm activity to occur. Wednesday,
the longwave trough begins to split and a shortwave trough swings
across southeastern New Mexico and West Texas. As this occurs, the
dryline shifts eastward and may result in a few showers/storms
over our northeastern fringes Wednesday morning before skies clear
up by the afternoon.
Aside from severe weather and storm activity, this system brings
cooler temperatures into the forecast. Highs today top out in the
80s for most, with 90s forecast over the Trans Pecos and a mix of
upper 90s to low 100s near the Rio Grande. Lows tonight dip into the
50s and 60s as the cold front moves in. Wednesday, our northern tier
counties and the mountains reach into the upper 70s. 80s dominate
almost everywhere else except the Rio Grande valley, where highs
reach into the 90s.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 259 AM CDT Tue Apr 29 2025
A relatively quiet evening begins the long term period as a longwave
upper-level trough splits into trough/ridge/trough shortwaves. The
shortwave trough that created Tuesday night's troublesome weather
heads northeast and is replaced by a shortwave ridge over our area.
This results in highs ranging from the 80s to 90s on Thursday, with
the warmest tempertures near the Pecos and Rio Grande river valleys.
Heading into Friday, another upper-level trough sends a cold front
into the region, cooling highs down into the 60s for our
northernmost counties, and 70s to 80s for most everyone else. The
upper-level storm system makes its approach through the course of
the weekend, bringing increased daily rain chances along with it.
Though it is too soon to be certain about severe parameters with
this system, the fact that we've had an active season thus far
means we will definitely be keeping a close eye on things as they
shape up.
&&
.AVIATION...
(18Z TAFS)
Issued at 104 PM CDT Tue Apr 29 2025
VFR conditions will generally prevail across most of the region
this afternoon, with the exception near isolated to scattered TSRA
that will develop mainly along and east of a KMAF to KFST line.
Locally strong/erratic winds, brief visibility reductions to MVFR
to IFR thresholds with locally heavy rainfall, and potentially
hail will accompany the stronger storms that develop. A cold front
will push into southeast NM and the northern Permian Basin
tonight. Scattered to numerous TSRA will develop along the
boundary tonight, primarily over far southeast NM and the Basin,
potentially including near KHOB and KMAF tonight, but confidence
is still low enough to preclude issuance in the TAF at this time.
&&
.FIRE WEATHER...
Issued at 403 AM CDT Tue Apr 29 2025
A very dry airmass will remain in place across southeast New Mexico
and areas along and west of the Pecos River this afternoon behind a
dryline. Despite very low relative humidity values, in the single
digits to lower teens, and ERCs ranging from the 50th-89th
percentile today, generally light 20-ft winds will help mitigate
fire weather concerns over these locations. Very dry minRH values
will spread further east to include most of the region, except for
the northeastern Permian Basin, Wednesday and Thursday. Slightly
stronger 20-ft winds Wednesday afternoon combined with these dry
conditions may warrant at least a Rangeland Fire Danger Statement
for much of the region. By Friday, a cold front brings improved
minRH values and cooler temperatures.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 86 59 83 53 / 30 70 20 0
Carlsbad 88 53 82 55 / 0 10 0 0
Dryden 89 63 90 58 / 20 30 10 0
Fort Stockton 93 61 86 58 / 20 30 0 0
Guadalupe Pass 79 51 73 56 / 0 0 0 0
Hobbs 87 52 79 52 / 10 40 10 0
Marfa 86 51 77 48 / 10 10 0 0
Midland Intl Airport 87 60 82 55 / 20 60 10 0
Odessa 87 59 82 56 / 20 60 0 0
Wink 91 58 85 54 / 10 40 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...95
LONG TERM....95
AVIATION...21
In the hours before
Special weather statement, Apr 29, 12:01 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
101 PM CDT Tue Apr 29 2025
TXZ075-291845-
Pecos TX-
101 PM CDT Tue Apr 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PECOS...
SOUTHEASTERN WARD AND SOUTHWESTERN CRANE COUNTIES THROUGH 145 PM
CDT...
At 100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Stockton, Firestone Test Track, Imperial, Fort Stockton-Pecos
County Airport, and Imperial Reservoir.
This includes Interstate 10 between mile markers 244 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3081 10280 3090 10315 3131 10298 3132 10288
3130 10288 3127 10282 3129 10277 3128 10274
3131 10272 3133 10267 3112 10244
TIME...MOT...LOC 1800Z 209DEG 29KT 3097 10290
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
21Event by event
12 hail, 1 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Pecos
- When
- April 29, 12:26 PM CST to 12:38 PM CST
- Where
- Pecos County, 9.87 mi WNW of Baldridge
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.070, -102.790
Quarter size reported by the emergency manager. Time was estimated from radar.
Hail, Pecos
- When
- April 29, 12:30 PM CST to 12:40 PM CST
- Where
- Pecos County, 10.63 mi WNW of Baldridge
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.100, -102.790
The emergency manager reported golf ball-sized hail. The time was estimated from radar.
Hail, Pecos
- When
- April 29, 1:26 PM CST to 1:34 PM CST
- Where
- Pecos County, 0.69 mi S of Ft Stockton Arpt Fst
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.910, -102.920
Large hail up to ping pong ball-sized was reported to emergency management. Time is estimated from radar.
Tornado, Pecos
- When
- April 29, 2:42 PM CST to 2:47 PM CST
- Where
- Pecos County, 6.27 mi NNW of Bakersfield to 7.41 mi SSE of Girvin
- Rating
- EFU
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 30.963, -102.324
A storm chaser shared video evidence of a brief tornado over rural fields in Pecos County. No damage was reported by landowners, and no damage was able to be found. The tornado was therefore rated EF-Unknown. The approximate tornado track and width were estimated.
Hail, Pecos
- When
- April 29, 6:00 PM CST to 6:16 PM CST
- Where
- Pecos County, 1.37 mi WSW of Iraan
- Measured
- 1.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 30.910, -101.900
Picture of approximately golf ball-sized hail in Iraan. Time is estimated from radar.
Hail, Upton
- When
- April 29, 6:16 PM CST to 6:24 PM CST
- Where
- Upton County, 0.69 mi S of Rankin Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.220, -101.950
A report of penny sized hail was received from mPING. Time is estimated from radar.
Hail, Glasscock
- When
- April 29, 10:06 PM CST to 10:19 PM CST
- Where
- Glasscock County, 6.48 mi E of Lees
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.070, -101.370
A report from the public shared photos of quarter-sized hail from northeast Glasscock County. The hail was reported to have lasted 13 minutes. Time is estimated from radar.
Hail, Glasscock
- When
- April 29, 10:06 PM CST to 10:20 PM CST
- Where
- Glasscock County, 9.21 mi ESE of Lees
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.040, -101.330
Public report of golf ball-sized hail off of US Highway 87. Time is estimated from radar.
Hail, Gaines
- When
- April 29, 11:02 PM CST to 11:14 PM CST
- Where
- Gaines County, 6.67 mi SW of Seagraves
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.870, -102.640
A media partner reported nickel to quarter-sized hail between Seagraves and Seminole in Gaines County, TX, along US Highway 62. Time is estimated from radar.
Hail, Scurry
- When
- April 30, 12:06 AM CST to 12:16 AM CST
- Where
- Scurry County, 1.38 mi S of Winston
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.680, -100.920
A report of quarter-sized hail was received from a fire department member. Time is estimated from radar.
Hail, Scurry
- When
- April 30, 12:18 AM CST to 12:26 AM CST
- Where
- Scurry County, 2.71 mi NW of Hermleigh
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.660, -100.780
A report of golf ball-sized hail was received from a fire department member. Time is estimated from radar.
Hail, Howard
- When
- April 30, 1:18 AM CST to 1:30 AM CST
- Where
- Howard County, 3.76 mi WSW of Luther
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.430, -101.530
A report of quarter-sized hail was received from mPING. Time is estimated from radar.
Thunderstorm Wind, Mitchell
- When
- April 30, 2:29 AM CST to 2:30 AM CST
- Where
- Mitchell County, 4.31 mi WSW of Buford
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.450, -100.920
A maximum wind gust of 68 MPH was observed by the West Texas Mesonet Site, 5NW Colorado City.
Hail, Gaines
- When
- April 30, 3:06 AM CST to 3:12 AM CST
- Where
- Gaines County, 1.16 mi W of Seminole
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.720, -102.670
A report of penny-sized hail was received from mPING. Time is estimated from radar.
Flash Flood, Scurry
- When
- April 30, 5:15 AM CST to 8:15 AM CST
- Where
- Scurry County, 1.22 mi WNW of Snyder Winston Arpt to 0.66 mi SW of Snyder Winston Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.708, -100.969
A report was received from mPING of street/road flooding or closures in portions of Snyder. The time is estimated from radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, April 29, 20252 deaths · 4 injured · $675,000 · 69 kt wind · 170 events
- Flash Flooding and Flooding in Oklahoma, April 29 to 30, 20252 deaths · 1 injured · $735,000 · 1.25 in hail · 47 events
- Tornadoes and Flash Flood in Texas, April 29 to 30, 2025$1.5 million · EF3 · 31 events
- Damaging Winds and Lightning Strike in Pennsylvania, April 29, 20251 death · $1.4 million · 104 kt wind · 69 events
- Tornadoes and Hail in Missouri, April 29, 2025$13 million · EF1 · 105 events
- Tornadoes and Flash Flooding in Texas, April 29 to 30, 2025$905,000 · EF0 · 65 events
- Damaging Winds in New York, April 29, 2025$429,000 · 67 kt wind · 52 events
- Tornadoes and Flash Flood in Oklahoma, April 29, 2025$420,000 · EF1 · 20 events
- Damaging Winds in Ohio, April 29, 2025$220,000 · 65 kt wind · 49 events
- Flash Flood and Flood in Ohio, April 29, 2025$161,000 · 1 in hail · 43 events
- Hail and Damaging Winds in New York, April 29, 2025$83,000 · 1.75 in hail · 56 events
- Tornado and Damaging Wind in Arkansas, April 29, 2025$200,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244813, 1244814, 1244815, 1244816, 1244817, 1244818, 1244819, 1244820, 1244821, 1244827, 1244828, 1244830, 1244829, 1244831, 1244826.